Format

Send to

Choose Destination
Curr Med Res Opin. 2007 Oct;23(10):2359-68.

Safety and efficacy of intravenous N-acetylcysteine for acetaminophen overdose: analysis of the Hunter Area Toxicology Service (HATS) database.

Author information

1
Department of Clinical Toxicology and Pharmacology, Newcastle Mater Misericordiae Hospital, Newcastle, Australia.

Abstract

BACKGROUND:

Acetaminophen (N-acetyl-p-aminophenyl; APAP) is the leading drug used in self-poisoning and frequently causes hepatotoxicity, including acute liver failure.

OBJECTIVE:

To provide descriptive data on the safety and efficacy of intravenous N-acetylcysteine (IV-NAC) in the treatment of APAP toxicity, based on information in the Hunter Area Toxicology Service (HATS) database involving residents of the Greater Newcastle Area of New South Wales, Australia.

METHODS:

This was a retrospective analysis of all APAP overdoses from January 1987 to January 2003. Data were collected prospectively according to a published protocol and included patient characteristics, exposures to APAP and other potential toxins, treatments, and outcomes. Primary safety/tolerability endpoints included the mortality rate and incidence of adverse drug reactions, while efficacy endpoints included alanine aminotransferase (ALT) and aspartate aminotransferase (AST) levels.

RESULTS:

Of 1749 patients, 399 (22.8%) were treated with IV-NAC. Of these, 37 (9.3%) had an adverse drug reaction to IV-NAC, of which seven (1.8% of total) were anaphylactoid. There were five deaths in hospital (mortality rate = 0.3%), including two attributed to APAP (0.1%) and none to IV-NAC. Of 64 patients who were treated with IV-NAC within 8 hours after APAP ingestion and had available ALT/AST data, two (3.1%) developed hepatotoxicity (AST/ALT > 1000 IU/L) compared with 32 (25%) of 128 patients receiving IV-NAC > 8 hours after APAP ingestion (p = 0.0002). A total of 26 patients (15.6%) receiving IV-NAC treatment within 8 hours after APAP ingestion had hospitalization stays > 48 hours compared with 70 (33.3%) receiving IV-NAC > 8 hours after ingestion (p < 0.0001).

CONCLUSIONS:

For patients with APAP overdose seen in the HATS database of New South Wales, Australia, in-hospital death was infrequent (< 1%) and hepatotoxicity was significantly less likely when IV-NAC was administered within 8 hours after APAP ingestion compared with longer intervals (p < 0.01). As a descriptive retrospective database analysis, this study could not exclude certain sources of bias, including temporal changes over the 16-year course of data collection in the use of IV-NAC and low ascertainment of mild, self-limiting reactions to IV-NAC.

PMID:
17705945
DOI:
10.1185/030079907X219715
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center